Alert archive / Florida / Rip Current Statements in 2011
Rip Current Statement 1, NWS Miami, FL
NWS Miami, FL issued this rip current statement at May 13, 2011, 4:23 AM EDT for Palm Beach County, Florida. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 13, 2011, 4:23 AM EDT (08:23 UTC)
- Expired
- May 13, 2011, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Miami, FL
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 115 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 8.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
156 WHUS42 KMFL 130823 CFWMFL URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MIAMI FL 423 AM EDT FRI MAY 13 2011 FLZ168-140000- /O.NEW.KMFL.RP.S.0001.110513T0823Z-110514T0000Z/ COASTAL PALM BEACH- 423 AM EDT FRI MAY 13 2011 ...HIGH RISK OF RIP CURRENTS THROUGH THIS EVENING... A NORTHEAST SWELL OF 2 TO 4 FEET WILL LEAD TO A CONTINUATION OF RIP CURRENTS ALONG THE PALM BEACH COUNTY COAST...ESPECIALLY ALONG THE NORTHERN COAST. THEREFORE...THERE IS A HIGH RISK OF RIP CURRENTS AT THE PALM BEACHES THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED. IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. THERE IS A HIGH RISK OF RIP CURRENTS. && $$ HTTP://WWW.WEATHER.GOV/MIAMI
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at May 13, 3:40 AM EDT, 43 minutes earlier.
Area forecast discussion, May 13, 3:40 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
340 AM EDT FRI MAY 13 2011
...ISOLATED SEVERE TSTORMS EXPECTED NEXT FEW DAYS...
...FOCUS WESTERN INTERIOR THIS AFTERNOON SHIFTING TO THE EAST COAST
METRO AREAS THIS WEEKEND...
.DISCUSSION...A MID/UPPER LOW OVER KANSAS THIS MORNING IS SHOWN BY
BOTH THE GFS AND ECMWF TO MOVE INTO THE SE STATES THROUGH THE
UPCOMING WEEKEND. STANDARDIZED H5 ANOMALIES OFF THE 12.12Z GFS RUN
APPROACH -2 STD DEVIATIONS ON SATURDAY AND -2.5 ON SUNDAY ACROSS
SOUTH FL. THIS MEANS MUCH COLDER AIR ALOFT THAN IS TYPICALLY SEEN
ACROSS THE LOCAL AREA...AND GIVEN THAT IT'S MID MAY WITH STRONG
SURFACE HEATING...THE STAGE IS SET FOR VERY ACTIVE THUNDERSTORMS
OVER THE NEXT FEW DAYS.
FOR TODAY...BRIEF MID/UPPER RIDGING BUILDS OVER SOUTH FL BETWEEN A
DEEP TROUGH OVER THE ATLANTIC AND THE AFOREMENTIONED TROUGH OVER KS.
HOWEVER...IT WILL CONTINUE COLD ALOFT WITH H5 TEMPS FCST TO BE
AROUND -10C...WITH CAPE AROUND 3000 J/KG AND LI AROUND -8C...SO IT
WILL BE UNSTABLE TO SUPPORT ISOLATED PULSE SEVERE TSTORM POTENTIAL.
ALL MODELS ARE IN AGREEMENT THAT THE MAX CONVERGENCE WILL OCCUR OVER
THE WESTERN INTERIOR LATE THIS AFTERNOON...WITH WEAKER STEERING THIS
AFTERNOON SO STORMS LIKELY WILL REMAIN OVER THE INTERIOR. HAVE
INCREASED POPS FROM MAINLAND MONROE COUNTY NORTH TO GLADES COUNTY
THIS AFTERNOON...AND DECREASED POPS FOR THE EAST COAST. ACTIVITY
WILL WANE THIS EVENING WITH TRANQUIL WEATHER OVERNIGHT.
WILL PUT UP A HIGH RISK OF RIP CURRENTS FOR THE PALM BEACHES AS
WEB CAM IMAGES FROM YESTERDAY EVENING SHOW A FEW FORMIDABLE RIP
CURRENTS GENERATED BY THE SWELL AFFECTING THE ATLANTIC WATERS.
WILL TREND THE RISK DOWNWARD TO MODERATE BROWARD AND SLIGHT MIAMI-
DADE.
FOR THE UPCOMING WEEKEND...AS THE MID/UPPER LOW MOVES INTO THE DEEP
SOUTH...THE STEERING FLOW WILL BECOME SOUTHWESTERLY...AND THIS IS
WHEN IT BECOMES EVEN COLDER ALOFT WITH H5 TEMPS -12C TO -13C PER
GFS/ECMWF/NAM. HIGH CIRRUS CLOUDS ARE PROGGED TO BE MOVING OVERHEAD
ESPECIALLY SAT...WHICH WILL KEEP TEMPS A DEGREE OR TWO COOLER THAN
THEY WOULD OTHERWISE...BUT THIS WON'T BE ENOUGH TO STOP POTENTIAL
EXPLOSIVE TSTORM DEVELOPMENT WITH THE CONVERGENCE OF THE EAST
COAST SEA BREEZE DURING THE LATE AFTERNOON ACROSS THE EAST COAST
METRO AREAS/ESPECIALLY PALM BEACH AND BROWARD/AS MODIFIED FCST
SOUNDINGS SHOW VERY STEEP LOW/MID LEVEL LAPSE RATES WITH SFC CAPE
NEAR 3000 J/KG AND LI AROUND -8C. SEA BREEZE DEVELOPMENT SUNDAY IS
LESS CERTAIN...BUT A PRE-FRONTAL TROUGH SHOULD BE ENOUGH TO DO THE
TRICK THEN.
WET BULB ZERO HEIGHTS THROUGH THE WEEKEND ARE BETWEEN 9-10K FT WHICH
IS LOW FOR SOUTH FL AND CAPE IN THE HAIL GROWTH ZONE IS QUITE LARGE.
WIND SHEAR IS LOW...SO WHILE ORGANIZED SEVERE STORMS IS NOT
EXPECTED...CERTAINLY PULSE ISOLATED SEVERE IS. DAMAGING WINDS (60-70
MPH) AND LARGE HAIL TO AROUND HALF DOLLAR SIZE (WHICH OCCURRED IN THE
FT. MYERS AREA YESTERDAY)...AND POSSIBLY EVEN UP TO GOLF BALL ARE
THE PRIMARY SEVERE WEATHER RISKS. THERE ALSO WILL BE CYCLONIC
FLOW/DIVERGENCE ALOFT SAT-SUN (UNLIKE TODAY) WHICH IS EVEN MORE
FAVORABLE FOR ISOLATED SEVERE STORM DEVELOPMENT.
GIVEN RATHER HIGH FORECAST CONFIDENCE IN ISOLATED SEVERE NEXT FEW
DAYS...THIS WILL BE HIT HARD IN THE HAZARDOUS WEATHER
OUTLOOK...GRAPHICAST AND VIDEOCAST THIS MORNING.
FOR THE EXTENDED FORECAST FROM MONDAY AND BEYOND...MODELS SHOW
ANOTHER UPPER LOW MOVING INTO THE DEEP SOUTH EARLY NEXT WEEK.
MOISTURE LOOKS LIMITED MONDAY BEFORE INCREASING AGAIN TUE...SO
TRENDED POPS ACCORDINGLY. STORMS MON-TUE COULD BE STRONG GIVEN
CONTINUED COLD AIR ALOFT...BUT THE UPPER LOW PULLS AWAY MID TO LATE
WEEK...TAMING THINGS DOWN. NEAR CLIMO TEMPS EXPECTED NEXT WEEK.
&&
.MARINE...BUOY 10 SHOWS A NE SWELL AT 5 FT SO A SMALL SWELL WILL
CONTINUE TO MOVE INTO THE LOCAL ATLANTIC WATERS...HIGHEST NORTHERN
PALM BEACH COAST. JUPITER WEB CAM FROM YESTERDAY EVENING SHOWED
THE SWELL NICELY...ALONG WITH A FEW STRONG RIP CURRENTS. HAVE
EXTENDED THE SMALL CRAFT ADVISORY FOR THE NORTHERN PALM BEACH
WATERS THROUGH SAT MORNING...AS WAVEWATCH AND SWAN SHOW THE SWELL
INCREASING A BIT TONIGHT.
&&
.FIRE WEATHER...RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE
CRITICAL LEVELS THROUGHOUT THE PERIOD. LIGHTNING STRIKES WILL BE
THE BIGGEST CONCERN FOR POSSIBLE ADDITIONAL WILDFIRE INITIATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 86 72 90 72 / 10 10 50 40
FORT LAUDERDALE 86 76 89 74 / 10 10 50 40
MIAMI 88 74 90 74 / 10 10 40 30
NAPLES 88 71 85 70 / 20 20 20 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT SAT
MORNING FOR COASTAL WATERS FROM JUPITER INLET TO DEERFIELD
BEACH, FL OUT 20 NM-WATERS FROM JUPITER INLET TO DEERFIELD
BEACH, FL EXTENDING FROM 20 NM TO 60 NM.
GM...NONE.
&&
DISCUSSION/MARINE...57/GREGORIA
AVIATION/RADAR/FIRE...17/ERAHazardous weather outlook, May 12, 9:00 PM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 900 PM EDT THU MAY 12 2011 FLZ063-066>075-168-172>174-130930- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 900 PM EDT THU MAY 12 2011 ...REDUCED VISIBILITIES POSSIBLE AGAIN TONIGHT... ...SLIGHT TO MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT RIP CURRENTS: NORTHEAST WINDS AT 10 TO 15 MPH COMBINED WITH A SMALL SWELL WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG THE PALM BEACH COASTLINE WITH A SLIGHT RISK OF RIP CURRENTS AT THE MIAMI DADE AND BROWARD COUNTY BEACHES. VISIBILITY: SMOKE FROM WILDFIRE IN EASTERN COLLIER COUNTY WILL AFFECT MUCH OF COLLIER AND MAINLAND MONROE COUNTIES AND INTERIOR SECTIONS OF BROWARD AND MIAMI DADE COUNTIES AGAIN TONIGHT. VISIBILITIES IN A FEW AREAS, ESPECIALLY IN THE INTERIOR COULD DROP TO AROUND A QUARTER MILE IN AREAS OF FOG AND SMOKE. ALLIGATOR ALLEY AND TAMIAMI TRAIL WILL BE IMPACTED WITH AREAS OF LOW VISIBILITY DURING THE FRIDAY MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH TUESDAY. SOME OF THUNDERSTORMS MAY BECOME STRONG, ESPECIALLY SATURDAY THROUGH MONDAY. DUE TO ONGOING WILDFIRES, DENSE SMOKE AND FOG ARE POSSIBLE ACROSS INLAND SECTIONS OF SOUTH FLORIDA IN AND AROUND THE EVERGLADES AND BIG CYPRESS PRESERVE, MAINLY DURING THE LATE NIGHT AND EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 4:45 PM EDT | Special Weather Statement | MFL | Hendry | 30 min |
| May 13, 5:14 PM EDT | Special Weather Statement | MFL | Hendry | 46 min |
| May 13, 6:28 PM EDT | Special Weather Statement | MFL | Collier | 32 min |
| May 13, 7:05 PM EDT | Special Weather Statement | MFL | Collier | 25 min |
Nearby
Rip Current Statements in Florida, 2011Every rip current statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.